Alert archive / Wisconsin / Gale Watches in 2021

Gale Watch 5, NWS Green Bay, WI

November 9, 2021

NWS Green Bay, WI issued this gale watch at Nov 9, 2021, 3:26 PM CST. It took effect at Nov 10, 2021, 10:00 PM CST. It was in force for .

The area

The counties it named.

The facts

Issued
Nov 9, 2021, 3:26 PM CST (21:26 UTC)
In effect from
Nov 10, 2021, 10:00 PM CST
Expired
Nov 10, 2021, 3:32 AM CST
In force
Issued by
NWS Green Bay, WI

The text

As transmitted.

225 
WHUS73 KGRB 092126
MWWGRB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Green Bay WI
326 PM CST Tue Nov 9 2021

LMZ521-522-541>543-100530-
/O.NEW.KGRB.GL.A.0005.211111T0400Z-211111T1800Z/
Green Bay south of line from  Cedar River to Rock Island Passage
and north of a line from Oconto WI to Little Sturgeon Bay WI-
Green Bay south of line from  Oconto WI to Little Sturgeon Bay WI-
Rock Island Passage to Sturgeon Bay WI-
Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI-
326 PM CST Tue Nov 9 2021

...GALE WATCH IN EFFECT FROM WEDNESDAY EVENING THROUGH THURSDAY
MORNING...

* WHAT...Southeast winds to 30 kts with gusts up to 40 kt. Waves
  building to 3 to 5 ft on the bay, and 6 to 10 ft on the lake. 

* WHERE...Lake Michigan nearshore waters from Washington Island 
  to Sheboygan, and Central and Southern Bay of Green Bay.

* WHEN...From Wednesday evening through Thursday morning.

* IMPACTS...Strong winds can cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid possible
hazardous conditions.  Remain in port, seek safe harbor, alter
course, and/or secure the vessel for severe wind and waves.

&&

$$
2 follow-up statements
021 
WHUS73 KGRB 100308
MWWGRB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Green Bay WI
908 PM CST Tue Nov 9 2021

LMZ521-522-541>543-101115-
/O.CON.KGRB.GL.A.0005.211111T0400Z-211111T1800Z/
Green Bay south of line from  Cedar River to Rock Island Passage
and north of a line from Oconto WI to Little Sturgeon Bay WI-
Green Bay south of line from  Oconto WI to Little Sturgeon Bay WI-
Rock Island Passage to Sturgeon Bay WI-
Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI-
908 PM CST Tue Nov 9 2021

...GALE WATCH REMAINS IN EFFECT FROM WEDNESDAY EVENING THROUGH
THURSDAY MORNING...

* WHAT...Southeast winds to 30 kt with gusts up to 40 kt. Waves
  building to 3 to 5 ft on the bay, and 6 to 10 ft on the lake. 

* WHERE...Lake Michigan nearshore waters from Washington Island 
  to Sheboygan, and Central and Southern Bay of Green Bay.

* WHEN...From Wednesday evening through Thursday morning.

* IMPACTS...Strong winds can cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid possible
hazardous conditions.  Remain in port, seek safe harbor, alter
course, and/or secure the vessel for severe wind and waves.

&&

$$
818 
WHUS73 KGRB 100932
MWWGRB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Green Bay WI
332 AM CST Wed Nov 10 2021

LMZ521-522-541>543-101745-
/O.UPG.KGRB.GL.A.0005.211111T0400Z-211111T1800Z/
/O.NEW.KGRB.GL.W.0010.211111T0300Z-211111T2100Z/
Green Bay south of line from  Cedar River to Rock Island Passage
and north of a line from Oconto WI to Little Sturgeon Bay WI-
Green Bay south of line from  Oconto WI to Little Sturgeon Bay WI-
Rock Island Passage to Sturgeon Bay WI-
Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI-
332 AM CST Wed Nov 10 2021

...GALE WARNING IN EFFECT FROM 9 PM THIS EVENING TO 3 PM CST
THURSDAY...

* WHAT...Southeast winds increasing to 20 to 30 kts, with gale
  force gusts over 35 kts. Waves building to 3 to 5 ft on the bay,
  and 6 to 10 ft on Lake Michigan.

* WHERE...Lake Michigan nearshore waters from Washington Island 
  to Sheboygan, and Central and Southern Bay of Green Bay.

* WHEN...From 9 PM this evening to 3 PM CST Thursday.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$
Kieckbusch

What forecasters said that day

The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this gale watch went out at Nov 9, 3:01 PM CST, 25 minutes earlier.

Area forecast discussion, Nov 9, 3:01 PM CST, 25 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
301 PM CST Tue Nov 9 2021

Forecast discussion for routine afternoon forecast issuance

.SHORT TERM...Tonight and Wednesday
Issued at 301 PM CST Tue Nov 9 2021

Temperatures will continue to be the main forecast focus as we
await the arrival of a strong system late week.

The 19Z MSAS surface analysis indicated an area of high pressure
that stretched from the northern Plains into the Great Lakes. A
nearly stationary front was located over the mid-MS/Ohio Valley.
Visible satellite imagery showed a band of mainly high clouds
about to exit the region.

The area of high pressure is forecast to move over northeast WI
this evening and reside just to our east by daybreak. The high
clouds will depart by late afternoon with a period of clear skies
anticipated. While high clouds may return late tonight, the
clearing skies and nearly calm winds will bring a chilly night to
the region. Previous shift had already lowered temperatures, but
may need to shave a couple more degrees in some locations. This
would take readings down into the upper teens to around 20 degrees
in our typical cold spots, but hold in the middle 30s near Lake
MI.

As the high pressure pulls away from the Great Lakes on Wednesday,
attention then turns to the Plains where a mid-level longwave
trough and surface cold front to be situated. Increasing south
winds aloft ahead of this system will begin to pull gulf moisture
northward and onset of WAA should bring an increase in clouds to
the forecast area. Exactly how fast these clouds arrive/thicken
will determine how warm we can get on Wednesday. For now, have max
temperatures at around 50 degrees north, lower to middle 50s
south.

.LONG TERM...Wednesday Night Through Tuesday
Issued at 301 PM CST Tue Nov 9 2021

The main focus of the extended forecast will be the arrival of a
large cyclone Wednesday night, likely impacting the region through
the the beginning of the weekend. A secondary focal point will be
the quick moving shortwave over the weekend that will bring a
second round of precipitation.

Wednesday night through Thursday night...A surface low pressure
system will develop and quickly intensify on the lee side of the
Rockies over the course of the day Wednesday. This low will then
lift northwards towards the Great Lakes, bringing in precipitation
shortly after the beginning of the extended period Wednesday
night. Slowed down the initial onset of precipitation by a couple
hours, as currently suspect that dewpoints and surface moisture
build in too quickly to produce precipitation. That said, Gulf
moisture will be readily available Wednesday, leading to a fairly
high precipitation potential. Strong WAA into the overnight hours
will help strengthen a low level jet across the area as well,
further enhancing the precipitation potential, especially across
far northern Wisconsin. The one thing that has lowered amounts
slightly with this issuance however, is a slightly more western
track to the surface low into Thursday morning, which will push
the highest qpf towards the northwestern corner of WI. By late
Thursday morning, precipitation will start to become more
scattered as CAA ramps up on the backside of the low. There may
even be a period of dry conditions late Thursday afternoon and
evening as the region gets into the dry slot of the low for a
time. By Thursday night however, wrap around moisture will bring
back scattered showers through Friday morning. Temperature
profiles will still be warm enough Wednesday night through the day
Thursday to keep all precipitation as rain, but by Thursday night
some snow will start to mix in, especially across far northern
Wisconsin. Scattered rain and snow showers then continue into
Friday morning, but qpf will be quite light as the airmass will be
considerably drier at that time that it was 24 hours ago.

Rest of the forecast...Northerly flow is expected to still be in
place Friday morning and afternoon, likely keeping at least a few
lake enhanced showers in place across far northern Wisconsin,
although the rest of the region will remain dry as the low pulls
off to the east. The next widespread chance for precipitation will
arrive with a fairly fast moving shortwave that will dip south
into the Great Lakes region. The latest model runs take this
further south than before, bringing the highest precipitation
amounts to areas south of the Fox Valley. If the trajectory and
timing hold, this will likely still graze the region, and be the
first chance for some light snow for areas that didn't see any
with the Wednesday/Thursday system. Plenty of uncertainty remains
with this system however, so kept pops low for now.

Temperatures will drop fairly quickly for the extended period,
from the well above normal we've been enjoying to below normal.
With the CAA and precip on Thursday, lowered highs a few degrees
in to the middle 40s and lower 50. Starting Friday through the
remainder of the extended, high temperatures will be in the 30s
for most , with a few areas near 40 in the typical warm spots
near the lake and Fox Valley. There are some hints that we will
see temperatures rise again in the middle of next week.
&&

.AVIATION...for 18Z TAF Issuance
Issued at 1121 AM CST Tue Nov 9 2021

VFR conditions to continue through the TAF period as an area of
high pressure moves across the region tonight and moves to the
east on Wednesday. Current band of mainly high clouds are
expected to depart early this evening, but return late tonight
into Wednesday morning. Winds will be light this afternoon, become
nearly calm tonight, then shift to the east-southeast at 10 knots
or less on Wednesday.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM.....Kallas
LONG TERM......Uhlmann
AVIATION.......Kallas
Hazardous weather outlook, Nov 9, 2:31 PM CST, 55 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
231 PM CST Tue Nov 9 2021

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-102045-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
231 PM CST Tue Nov 9 2021

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Tuesday

Snow showers will be possible at times from late Thursday night
into Friday night. Some accumulation is possible, especially on
the grass west of the Bay and Fox Valley. Lake effect snow showers
will likely linger into Saturday across far north-central
Wisconsin, which may create scattered slippery stretches on
roadways.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

LMZ521-522-541>543-102045-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
231 PM CST Tue Nov 9 2021

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Tuesday

There is a chance of southerly gale force winds Wednesday night
into Thursday morning.

Kallas/Uhlmann

Nearby

Gale Watches in Wisconsin, 2021Every gale watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.